Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Flagstaff, AZ

July 28, 2016Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2016, 4:16 PM MST for Yavapai County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 4:16 PM MST (23:16 UTC)
Expired
Jul 28, 2016, 4:45 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:16 PM MSTHAIL 1.51 Nne Walker, AZPICTURES FROM TRAINED SPOTTER VIA SOCIAL MEDIA SHOWING 1.5 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2990 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS55 KFGZ 282316
SVRFGZ
AZC025-282345-
/O.NEW.KFGZ.SV.W.0016.160728T2316Z-160728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
416 PM MST THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 445 PM MST

* AT 415 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WALKER...AND MOVING
  NORTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRESCOTT...PRESCOTT VALLEY...PRESCOTT GATEWAY MALL...WALKER...
  INDIAN HILL WEST PRESCOTT...YAVAPAI COUNTY COURTHOUSE PRESCOTT...
  GROOM CREEK SUBDIVISION...OAK KNOLL VILLAGE...
  LOWER WOLF CREEK CAMPGROUND...WHITE SPAR CAMPGROUND...
  UPPER WOLF CREEK GROUP CAMPGROUND...
  PRESCOTT VALLEY EVENT CENTER AND LYNX LAKE DAM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 89 BETWEEN MILE MARKERS 308 AND 314.
 STATE ROUTE 69 BETWEEN MILE MARKERS 288 AND 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3446 11227 3440 11243 3454 11251 3461 11233
TIME...MOT...LOC 2315Z 156DEG 7KT 3449 11238 

$$
JJ
1 follow-up statement
683 
WWUS55 KFGZ 282329
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST THU JUL 28 2016

AZC025-282345-
/O.CON.KFGZ.SV.W.0016.000000T0000Z-160728T2345Z/
YAVAPAI AZ-
429 PM MST THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL YAVAPAI COUNTY...

AT 429 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER GROOM CREEK
SUBDIVISION...MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
WALKER...GROOM CREEK SUBDIVISION...LOWER WOLF CREEK CAMPGROUND AND
UPPER WOLF CREEK GROUP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3443 11236 3441 11244 3450 11249 3450 11238
TIME...MOT...LOC 2329Z 087DEG 7KT 3446 11243 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:29 PM MST, 47 minutes earlier.

Area forecast discussion, Jul 28, 3:29 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
329 PM MST THU JUL 28 2016

.SYNOPSIS...Widely scattered thunderstorms, especially across
Yavapai and northern Gila counties, is forecast to continue into
the evening. A cooling trend with increased chances for showers
or thunderstorms is forecast for Friday and the weekend, lasting
into next week.

&&

.DISCUSSION...
Storms have intensified this afternoon across portions of the
Northland, mainly across Yavapai and northern Gila counties. In
addition, the excessive heat warning continuing for canyon
country in far northern Arizona, and those planning recreation
below 4000 ft should be aware of the dangerously elevated
temperatures anticipated into this evening.

Strong high pressure over northwestern Arizona will weaken as low
pressure moves into the Pacific Northwest. This will weaken the
cap over our area and allow for decent return flow that will begin
to transport surge moisture northward over the weekend, resulting
in increased thunderstorm coverage in the coming days.

In short, expect cooling temperatures and increased monsoon
activity for the remainder of the seven day forecast period.

&&

.AVIATION...For the 00z Package...Look for mainly VFR conditions
over the next 24 hours. Isolated showers and thunderstorms will
diminish after sunset. For Friday...Scattered afternoon
thunderstorms over the higher terrain from the Grand Canyon and
Flagstaff southeast to the New Mexico border. Elsewhere...isolated
storms. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 11
PM MST this evening FOR AZZ005-006.

&&

PUBLIC...KD/Peterson
AVIATION...McCollum

For northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 28, 6:13 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
613 AM MST THU JUL 28 2016

AZZ004>018-037>040-290600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
613 AM MST THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR THE GRAND CANYON
AND PAGE AREAS BELOW 4000 FEET. SEE PHXNPWFGZ FOR DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY
ALONG THE MOGOLLON RIM. STORMS ARE EXPECTED TO PUSH SOUTH AND
WESTWARD OFF THE RIM AND INTO GILA AND YAVAPAI COUNTIES THIS
AFTERNOON.

ISOLATED STORM COVERAGE IS FORECAST FOR AREAS NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SIMILAR CONDITIONS ON FRIDAY...COMPARED TO TODAY. STORM
COVERAGE WILL INCREASE SLIGHTLY ALONG AND SOUTH OF THE MOGOLLON
RIM.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...DEEPER MOISTURE
WILL MOVE INTO NORTHERN ARIZONA...BRINGING COOLER TEMPERATURES
AND INCREASING SHOWER AND THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:17 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
317 PM MST THU JUL 28 2016

AZZ008-037-282230-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
317 PM MST THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 330
PM MST...

AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR YAVAPAI COUNTY FAIRGROUNDS...OR 11 MILES EAST OF CHINO
VALLEY...MOVING SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI
COUNTY.

LAT...LON 3481 11231 3474 11214 3463 11222 3469 11238
TIME...MOT...LOC 2217Z 022DEG 6KT 3472 11226

JJ
Special weather statement, Jul 28, 4:07 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
407 PM MST THU JUL 28 2016

AZZ008-037-282330-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
407 PM MST THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 430
PM MST...

AT 407 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIAMSON...OR 12 MILES SOUTHWEST OF CHINO VALLEY...MOVING WEST AT 5
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL YAVAPAI
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3476 11257 3460 11256 3455 11276 3474 11282
TIME...MOT...LOC 2307Z 079DEG 6KT 3467 11264

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:17 PM MSTSevere Thunderstorm WarningFGZGila43 min
Jul 28, 3:03 PM MSTSevere Thunderstorm WarningFGZGila28 min
Jul 28, 3:17 PM MSTSpecial Weather StatementFGZYavapai13 min
Jul 28, 3:55 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 28, 4:07 PM MSTSpecial Weather StatementFGZYavapai23 min
Jul 28, 4:38 PM MSTSevere Thunderstorm WarningFGZYavapai37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.